Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Glasgow, MT

July 1, 2000Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 1, 2000, 4:16 PM MDT for Sheridan County, Montana. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 4:16 PM MDT (22:16 UTC)
Expired
Jul 1, 2000, 5:15 PM MDT
In force
59 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 164 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:00 PM MDTHail 1.75Reserve, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS55 KGGW 012217
SVRGGW
MTC091-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
416 PM MDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHEAST MONTANA

* UNTIL 515 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MEDICINE LAKE...OR ABOUT
  15 MILES SOUTH OF PLENTYWOOD...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RESERVE AT 430 PM MDT
  ANTELOPE AT 445 PM MDT
  DAGMAR AT 500 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH
OF THE STORM...SEEK SHELTER INDOORS.

STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4862 10479 4841 10460 4841 10406 4892 10416

PROTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:32 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 2:32 PM MDT, 1 hour 44 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT SAT JUL 1 2000

SFC LOW LOCATED IN NORTHWEST SD AT 18Z WITH A TROF EXTENDING BACK
THROUGH BHK-GDV-OLF-WVN LINE ACROSS CWA. EAST OF THE LINE DEW POINTS
IN THE 50S... AND OVER IN ND GARRISON ALREADY WITH A DEW POINT OF 70.
THIS AIRMASS IS BEING FORCED EASTWARD WITH THE HEATING OF THE DAY.
YESTERDAY THE AIRMASS CAME BACK THROUGH GGW AROUND 7PM...WOULD
EXPECT A REPEAT TONIGHT. TEMPS THIS AFTERNOON... THE 80/90 LINE IS
THROUGH JDN-GGW-WKO WITH THE 90/S EAST AND 80/S WEST.

LOOKING AT THE MODELS TODAY...SHOWS A SIMILAR VIEW OF THE GENERAL
PATTERN. ALL MODELS MISSED THE ENHANCED AREA OF MOISTURE OVER NC MT
THIS EARLY AFTERNOON. HOWEVER THE ETA DID INIT WELL AND HAD A GOOD
HANDLE OF THE SITUATION AT 18Z. RUNS HAVE BEEN PRETTY CONSISTENT AS
WELL WITH THE MODEL OVER NEMONT.

SW FLOW WILL CONTINUE THROUGH THE SHORT TERM AS THE H5 LOW SLOWLY
MAKES IT/S WAY ACROSS BC. SHORTWAVES WILL SLIDE THROUGH THE PATTERN.
FIRST EXPECTED WAVE WILL BE TONIGHT OVER NEMONT...IT SHOULD START
EFFECTING THE SW BY 02Z AND WILL SLIDE OUT OF THE REGION AROUND 12Z.
ON THE SURFACE... THE TROF/DRYLINE/WARM FRONT FEATURE ACROSS NEMONT
WILL SLIDE BACK TO THE WEST WITH THE SETTING SUN...THIS WILL BRING
THE MOIST LOW-LEVEL AIR BACK INTO GGW/MALTA/JORDAN REGIONS BY
MORNING. ETA...THETA E RIDGE WHICH IS OVER SASK/ND AT 18Z TODAY WILL
BE OVER GGW-YYN LINE BY 18Z SUN. WITH YET ANOTHER SHORTWAVE MOVING
THROUGH THE FLOW REACHING NEMONT IN MID TO LATE AFTERNOON. MONDAY
THE PATTERN SLIGHTLY SHIFTS EAST...HOWEVER MY EASTERN ZONES COULD
SEE YET ANOTHER DAY OF TSRA. WITH PRETTY MUCH THE SAME CONDITIONS.

SVR WX...TONIGHT...MORE STRONG AND GUSTY WINDS FOR THE WEST IN AND
AROUND TSRA WITH HIGHER BASED STORMS. OVERNIGHT IN THE EAST A CHC OF
SVR WITH LRG HAIL AND GUSTY WINDS. TOMORROW IS A MUCH BETTER DAY FOR
A WIDESPREAD SVR EVENT. LOW LEVEL EASTERLIES...GOOD SHEAR...BETTER
TIMED SHORTWAVE... AND THE LIST GOES ON. MONDAY EVEN LOOKS GOOD FOR
SVR IN THE EAST...HOWEVER WILL NOT ADDING WORDING FOR SVR YET.

TEMPS...WILL GO WITH THE HIGHER END OF THE MODEL GUIDANCE TEMPS FOR
SUNDAY AND MONDAY FOR HIGHS...WILL TREND ABOVE GUIDANCE ON LOWS
THROUGH THE SHORT TERM.

WINDS ACROSS THE CWA...SHOULD BE NW THROUGH THE PERIOD IN THE
WESTERN ZONES...DAY/NIGHT SWITCH FROM NW TO NE IN THE CENTRAL
ZONES...WITH EAST WINNING OUT IN THE EASTERN ZONES. WILL ADD STRONG
AND GUSTY WINDS IN AND AROUND TSRA FOR TONIGHT ALL ZONES...WILL ALSO
ADD HAIL POSS FOR THE NE.                     PROTON

EXTENDED...ALL MODELS IN PRETTY GOOD AGREEMEMT WITH RIDGE AXIS
SHIFTING EAST AS WEST COAST TROF SPLITS. CLOSED LOW MOVES INTO
ALBERTA EARLY IN THE PERIOD AND THEN WEAKENS AS BASE OF TROF DIGS
FURTHER SOUTH ALONG WEST COAST BEFORE STRENGTHENING LATE IN THE
PERIOD. MONTANA REMAINS IN SOUTHWEST FLOW REGIME WITH SHORTWAVE
ACTIVITY. MAIN WAVE MOVES ALONG CANADIAN BORDER WITH UPPER LOW
MONDAY/TUESDAY. CYCLOGENESIS FURTHER SOUTH TO FOCUS PRECIP OVER
NORTHEAST MONTANA. WILL BREAKOUT MONDAY NIGHT FOR SHOWERS LIKELY
THEN LOWER CHANCE ON TUESDAY. WEDNESDAY ALTHOUGH HEIGHTS LOWER FOR A
BREAK IN THE HEAT. HEIGHT LOWERING WITH UPPER TROF SUPRESSING RIDGE
FOR A BREAK FROM THE HEAT. BY WEDNESDAY AIRMASS DRIES OUT...HOWEVER
WITH WEAK ENERGY MOVING THROUGH SOUTHWEST FLOW WILL KEEP MENTION OF
THUNDERSTORMS. SIMILAR ON THURSDAY ONLY WARMER WITH RIDGE REBOUNDING
TO THE WEST. EBERT

GGW TTWBT 062/083 060/080 058/079 055/082 055/085 946666/90333
GDV TTWBT 063/086 059/085 058/081 055/083 055/086 946666/90433

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.